Hail, Logan
- When
- June 13, 5:20 PM CST to 5:22 PM CST
- Where
- Logan County, 9.56 mi SSW of Napoleon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.380, -99.870
A strong low pressure system moving through the region resulted in thunderstorms developing in the late afternoon and early evening over portions of south central North Dakota into the James River Valley. One storm became severe over Logan County, with one-inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong low pressure system moving through the region resulted in thunderstorms developing in the late afternoon and early evening over portions of south central North Dakota into the James River Valley. One storm became severe over Logan County, with one-inch diameter hail. Later that night additional thunderstorms developed over western North Dakota as the low gradually lifted north, with sub-severe hail reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 13, 5:20 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 620 PM CDT Tue Jun 13 2017 .UPDATE... Issued at 614 PM CDT Tue Jun 13 2017 Quick update to account for showers and thunderstorms developing farther west around the Bismarck area. Also to update for Severe thunderstorm watch #326 valid until 1 AM CDT for portions of south central and eastern ND. This area will have the greatest threat of severe weather through the evening. && .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue Jun 13 2017 Current surface analysis places lows over north central Montana and from south central/southeast South Dakota into central Nebraska. Upper level analysis places low over central Montana with a variety of short waves spiraling around the system. Over our territory, convection has been reluctant to develop over our area as low cloud cover has lingered over the area. With that said, quite a few interesting features noted on satellite, with the one of primary interest at this point is a boundary that dips from west/central Minnesota through far southeast North Dakota into northeast South Dakota. Convection has started developing over the northeastern portion of this feature (and now very recently the southern portion), which continues to gradually lift northerly. For the rest of this afternoon into this evening...strongest instability continues to be noted over southeast North Dakota into the James River Valley with a secondary stretch of instability stretching from south central North Dakota into portions of western North Dakota. Expect eastern portions of the area to be the primary focus for severe weather potential going into this evening, but will still have to keep an eye on the west as if a storm were able to develop, the fuel will be there to work with. Precipitation will lift northerly overnight with severe risk decreasing. On Wednesday nearly stacked low will lift near the Saskatchewan/Manitoba border which will bring some precipiation to northern areas in cyclonic flow. Gusty westerly winds expected in moderately tight pressure gradient on the south side of the low. .LONG TERM...(Thursday through Tuesday) Issued at 305 PM CDT Tue Jun 13 2017 Low meanders eastward over Manitoba before pushing into Ontario on Thursday bringing continued breezy conditions along with precipitation chances over northern locations. Series of embedded waves along with the upper jet aloft will see continued chances for precipitation through the coming weekend under a quasi-zonal flow pattern. We dry out early next week as upper level ridging rebuilds across the Rockies. Temperatures will remain seasonal in the 70s to around 80 over the next several days. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 614 PM CDT Tue Jun 13 2017 MVFR stratus covers portions of north central and eastern ND early this evening. Confidence remains low in determining when stratus may dissipate or how long it will linger through the night. Showers and thunderstorms this evening form KBIS and KJMS. Threat for thunder will remain across the forecast area through much of the evening with showers and areas of mvfr ceilings through Wednesday morning. Winds turn west and conditions improve Wednesday afternoon. Westerly winds will become gusty Wednesday afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...JJS LONG TERM...JJS AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 1228 PM CDT Tue Jun 13 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141730- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1228 PM CDT Tue Jun 13 2017 /1128 AM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to re-develop this afternoon and evening. Some storms may be severe with large hail to golf ball size, damaging winds to 65 mph and a tornado or two. The higher tornado potential will be across the James River Valley and points east. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday mainly across northern North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
Special Weather Statement
National Weather Service Bismarck ND
510 PM CDT TUE JUN 13 2017
NDZ034-035-045-046-132245-
Sioux ND-Morton ND-Burleigh ND-Emmons ND-
510 PM CDT TUE JUN 13 2017
...STRONG THUNDERSTORMs WILL AFFECT EASTERN SIOUX...SOUTHWESTERN
BURLEIGH...EASTERN MORTON AND WESTERN EMMONS COUNTIES UNTIL 545 PM
CDT...
At 506 PM CDT, Doppler radar was tracking a few strong thunderstorms
moving northward along the Missouri River Valley in south central
North Dakota. The storms were moving north at 55 mph. One strong
storm was near Solen, or 17 miles northwest of Fort Yates.
Half inch hail, and wind gusts to 50 mph, and brief heavy rain will
be possible with these storms.
Locations impacted include...
Bismarck, Mandan, Fort Yates, Lincoln, Menoken, Solen, Cannon Ball,
St. Anthony, Prairie Knights Resort, Lake Harmon, Mcdowell Dam
Recreation Area, Double Ditch Indian Village, Breien, Hazelton
Recreation Area, University Of Mary, Huff, Fort Rice, Fort Abraham
Lincoln State Park, Cattail Recreation Area and Beaver Bay Recreation
Area.
&&
LAT...LON 4698 10106 4698 10094 4700 10091 4699 10043
4594 10052 4594 10089
TIME...MOT...LOC 2206Z 175DEG 49KT 4632 10078
VININGSpecial Weather Statement
National Weather Service Bismarck ND
536 PM CDT TUE JUN 13 2017
NDZ035-046-047-050-132315-
Logan ND-McIntosh ND-Burleigh ND-Emmons ND-
536 PM CDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURLEIGH...WESTERN
LOGAN...WESTERN MCINTOSH AND EMMONS COUNTIES LATE THIS
AFTERNOON AND EARLY THIS EVENING...
At 533 PM CDT, Doppler radar was tracking developing thunderstorms
over Emmons County, moving north at 40 mph.
Half inch hail, and wind gusts to 50 mph, and brief heavy rain will
be possible with these storms.
Locations impacted include...
Linton, Napoleon, Strasburg, Hazelton, Zeeland, Hague, Westfield,
Braddock, Temvik, Kintyre, Hazelton Recreation Area, Hull, Moffit and
Beaver Bay Recreation Area.
&&
LAT...LON 4651 10058 4653 10054 4657 10058 4659 10056
4660 10059 4671 10060 4666 10008 4663 10008
4663 9971 4594 9970 4594 10051
TIME...MOT...LOC 2233Z 181DEG 28KT 4610 10000
VININGThe Bismarck radar (KBIS), 81 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693520, 693522, 693523, 693521.